Illinois, 2006

Hail in Illinois, June 27, 2006

June 27, 2006 · NWS DVN · 2 events in 2 counties and zones

A set of upper level disturbances combined with a semi-moist atmosphere to produce scattered thunderstorms across eastern Iowa and northern Illinois. A few of the storms pulsed severe and produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A set of upper level disturbances combined with a semi-moist atmosphere to produce scattered thunderstorms across eastern Iowa and northern Illinois. A few of the storms pulsed severe and produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 27, 2:05 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 27, 2:05 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT TUE JUN 27 2006

.SYNOPSIS...
UNSETTLED AFTERNOON WEATHER FOR ONE MORE DAY IN THE AREA TODAY AS
VIS SATELLITE IMAGERY INDICATES CU FIELD DEVELOPING ACROSS
IA/IL/MN/WI/MO.  RADAR TRENDS INDICATE SHOWERS AND THUNDERSTORMS
DEVELOPING AS OF 19Z... WITH LARGEST CLUSTER IN NORTH CENTRAL MO AND
LINE OF TALLEST CU/MOST SHOWERS FROM THERE THROUGH THE CWA TOWARD
KMKE.  SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES WEAK NWLY FLOW AT
850MB OVER THE AREA AND DRIER AIR... WITH 850MB FRONT FROM MI
THROUGH IL/IN AND TOWARD THE MS RIVER DELTA AND 8C+ DEWPOINTS POOLED
AHEAD OF THE FRONT.  UPPER LOW WAS LOCATED OVER HUDSON BAY WITH
SECONDARY LOW OVER LK SUPERIOR/UP OF MI/WI.  SEVERAL WEAK SHORTWAVES
WERE EVIDENT ROTATING AROUND THE MAIN LOW IN WV... INCLUDING WAVES
OVER NWRN MO/NERN KS AND ERN SD/WRN MN AT 19Z.  19Z MSAS ANALYSIS
INDICATES WEAK SURFACE LOW OVER THE GREAT LAKES AND WEAK SFC FLOW
THROUGHOUT THE REGION... WITH TROUGH EXTENDING FROM NRN LOWER MI
THROUGH RNR IA INTO S CTRL NEB.

&&

.SHORT TERM...TONIGHT AND TOMORROW...
FORECAST FOCUS IS ON CONVECTIVE POTENTIAL TODAY AND TOMORROW.  CU
FIELD AND DEVELOPING TSRA INDICATE INSTABILITY AND LOW-LEVEL LAPSE
RATES SUFFICIENT TODAY FOR STORMS TO PULSE UP AND HAVE MAINTAINED
HIGH CHANCE POPS WITH SCATTERED WORDING FOR SHOWERS/TSTORMS THROUGH
THE EVENING.  SEVERE THREAT IS LIMITED BY LACK OF 0-6KM SHEAR... BUT
FREEZING LEVELS ARE LOW /NEAR 10KFT/ AND THE STRONGER PULSES MAY
CONTAIN MARGINALLY SEVERE HAIL.  BELIEVE THAT THREAT IS ISOLATED AT
BEST.  DAMAGING WINDS NOT MUCH CONCERN DESPITE FAVORABLE PROFILE FOR
MOMENTUM TRANSFER DUE TO LACK OF MOMENTUM /I.E. WEAK WIND SPEEDS/
BELOW 700MB.  STORMS SHOULD WEAKEN AFTER SUNSET AND BECOME MORE
SHOWERY THAN ANYTHING OVERNIGHT... MUCH LIKE THE LINGERING SHOWERS
WITH ISOLATED THUNDER IN IA THIS MORNING.  UPPER LOW CONTINUES TO
DIG INTO THE GREAT LAKES TOMORROW AS IT PUSHES SLOWLY EASTWARD.
WEAK SURFACE TROUGH WILL BE ALIGNED ROUGHLY ACROSS NRN MO AND MIGHT
NICK THE CWA... BECOMING A FOCUS AGAIN TOMORROW AFTERNOON FOR
DIURNAL STORMS.  MEANWHILE... NRN TIER WILL BE CLOSER TO VORT MAX
PROGGED TO ROTATE AROUND BASE OF THE UPPER LOW... WHICH WOULD
PROVIDE ENOUGH LIFT WITH A BIT OF CONTRIBUTION FROM DAYTIME HEATING
TO ALLOW SHOWERS/WEAK TSTORMS TO POP UP AGAIN.  HAVE KEPT CHANCE
POPS IN THE SRN/ERN AREAS FOR THAT REASON.  CWA W OF MS RIVER AND N
OF HWY 34 IS COVERED BY SLIGHT CHANCE POPS FOR TOMORROW FOR
POTENTIAL OF ISOLATED SHOWERS/TSTORMS... THOUGH WRN AREAS ARE
FARTHER FROM THE FORCING AND LESS LIKELY TO SEE PRECIP TOMORROW.

..MAYES..

.LONG TERM...
WEDNESDAY THROUGH FRIDAY NIGHT SHOULD BE FAIRLY QUIET WITH FRONT
WELL TO OUR SOUTH AND SURFACE HIGH MOVING SE THROUGH THE WESTERN
GREAT LAKES REGION. VERY LITTLE DIFFERENCE BETWEEN MOS TEMP NUMBERS
FOR WEDNESDAY NIGHT AND THURSDAY...BUT WHERE DIFFERENCES
OCCURRED...STAYED CLOSE TO A BLEND OF MET/FWC GUIDANCE WHICH SEEMED
TO HAVE A BETTER TRACK RECORD THE LAST FEW DAYS.  BIG QUESTION FOR
THIS PERIOD IS THURSDAY NIGHT/FRIDAY MORNING AND THE TIMING OF THE
WARM AIR RETURN AND THUNDERSTORM POTENTIAL.  BOTH THE GFS AND UKMET
WERE LIFTING THE WARM FRONT THROUGH THE CWA LATE THURSDAY NIGHT AND
WERE GENERATING SOME QPF. THE NAM WAS SLOWER WITH THE RETREATING SFC
HIGH AND THEREFORE KEEPING THE WARM FRONT TO OUR SW UNTIL FRIDAY.
WITH GOOD AGREEMENT BETWEEN THE UKMET AND GFS...DECIDED IT WAS WORTH
AT LEAST OF MENTION SO INCLUDED SLIGHT CHANCE WORDING AT 06Z
FRIDAY.  IF THE GFS PANS OUT...THEN WE SHOULD BE IN THE WARM SECTOR
AND CAPPED WITH NO APPARENT TRIGGER ON FRIDAY...SO KEPT IT DRY FOR
NOW.

SATURDAY THROUGH TUESDAY...MODELS ARE IN OVERALL AGREEMENT THAT
PERSISTENT RIDGING WILL REMAIN OVER THE WESTERN U.S. WITH BROAD
TROFINESS IN THE EAST.  MODELS ALL BRING A COLD FRONT SOUTH IN THE
NW FLOW EARLY IN THE PERIOD THEN HANG THE FRONT UP OVER THE MID
MISSISSIPPI VALLEY THROUGH EARLY NEXT WEEK.  THIS SHOULD SET THE
REGION UP FOR AN ACTIVE PERIOD WITH SEVERAL ROUNDS OF THUNDERSTORMS
OVER THE WEEKEND AND EARLY NEXT WEEK.  THERE IS SOME DISAGREEMENT
AMONG THE VARIOUS MODELS ON HOW FAR SOUTH THE FRONT WILL GO.  THE
MORE AMPLIFIED GFS IS THE MOST AGGRESSIVE...MOVING THE FRONT WELL
INTO MO/IL BY THE END OF THE WEEKEND WHILE THE ECMWF/UKMET SOLUTIONS
HANG THE FRONT UP ALONG OR JUST N OF THE IA/MO BORDER. CONSIDERING
THAT WE ARE ENTERING MID-SUMMER...THE MORE NORTHERN SOLUTIONS OF THE
EUROPEAN MODELS MAY BE CLOSER TO WHAT ACTUALLY HAPPENS.  FOR THIS
ISSUANCE...WEIGHTED THE FCST MORE TOWARD THE ECMWF...KEEPING TEMPS
AT OR JUST ABOVE THE MEX NUMBERS THROUGH THE PERIOD AND CHC/SLGT
CHANCE POPS IN MOST PERIODS.  ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Jun 27, 4:00 AM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT TUE JUN 27 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL DEVELOP SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS THE AREA. IF DAYTIME HEATING IS STRONG
ENOUGH...MARGINALLY SEVERE HAIL AND GUSTY WINDS ARE POSSIBLE FROM
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER UPPER LEVEL DISTURBANCE IS EXPECTED TO AFFECT THE AREA ON
WEDNESDAY BRINGING ANOTHER CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS. IF DAYTIME HEATING IS STRONG ENOUGH...MARGINALLY
SEVERE HAIL AND GUSTY WINDS MAY BE POSSIBLE FROM THE STRONGER STORMS.

CURRENT INFORMATION SUGGESTS A PERIOD OF ACTIVE WEATHER IS
POSSIBLE FROM LATE FRIDAY NIGHT THROUGH MONDAY. A WARM FRONT IS
EXPECTED TO STALL OUT ACROSS NORTHERN MISSOURI. THIS EAST WEST FRONT
IS EXPECTED TO PROVIDE THE FOCUS FOR TWO OR POSSIBLY THREE
THUNDERSTORM COMPLEXES THAT MAY AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

THE PROBABILITY OF SPOTTER ACTIVATION TODAY AND TONIGHT IS LOW.

In the hours before

Local storm report, Jun 27, 2:12 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             1 ENE MORRISON          41.81N 89.95W
06/27/2006  M0.25 INCH       WHITESIDE          IL   NWS EMPLOYEE

            RETIRED NWS EMPLOYEE REPORTS PEA SIZE HAIL, HEAVY
            RAINFALL, AND ESTIMATED 35 KNOT GUST. 1.5 MILES FROM
            CENTER OF TOWN.

&&

ELLIOTT

The radar

The Quad Cities radar (KDVN), 56 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Whiteside

When
June 27, 2:12 PM CST
Where
Whiteside County, Morrison
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.817, -89.967

penny size hail on south side of town

Hail, Henry

When
June 27, 3:30 PM CST to 3:32 PM CST
Where
Henry County, 2 mi N of Geneseo
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
41.483, -90.150

from co-op observer; pea to nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518928, 5518929.